Kansas, 2004

Winter Storm in Kansas, January 25, 2004

January 25, 2004 · NWS EAX · 2 events in 2 counties and zones

Widespread freezing rain reported in Atchison and Doniphan counties. Ice accumulations reached 1/4 of an inch.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Widespread freezing rain reported in Atchison and Doniphan counties. Ice accumulations reached 1/4 of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 25, 3:15 AM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Jan 25, 3:15 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 AM CST SUN JAN 25 2004

.DISCUSSION...

EARLY MORNING SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOWS COMPLEX
LONGWAVE TROUGH ACROSS MUCH OF WESTERN AND CENTRAL COUNS...WITH
SEVERAL EMBEDDED SHORTWAVES ROTATING THROUGH FLOW. SHORTWAVE TROUGH
CURRENTLY LIFTING NORTHEAST ACROSS SOUTHERN PLAINS WILL AFFECT
FORECAST AREA THROUGH TODAY...WHILE UPSTREAM SHORTWAVE NOTED OVER
NORTHERN ROCKIES WILL AMPLIFY ACROSS PLAINS LATE SUNDAY NIGHT INTO
MONDAY...BRINGING ANOTHER THREAT OF WINTRY PRECIPITATION TO THE
AREA.

IN THE NEAR TERM...BROAD AREA OF FREEZING RAIN CURRENTLY PROPAGATING
NORTHWARD ACROSS EAST CENTRAL KANSAS/WEST CENTRAL MISSOURI...WITH
ADDITIONAL PRECIPITATION DEVELOPING UPSTREAM ACROSS EASTERN OK.
EXPECT FREEZING RAIN TO CONTINUE ACROSS MUCH OF FORECAST AREA
THROUGHOUT THE MORNING HOURS...THEN DIMINISH THIS
AFTERNOON...PARTICULARLY ACROSS SOUTHERN HALF OF FORECAST AREA...AS
SHORTWAVE LIFTS NORTHEAST. GOING WARNINGS/ADVISORIES LOOK IN GOOD
SHAPE. MODELS SUGGEST HEAVIEST QPF WILL FALL ACROSS SOUTHEASTERN
THIRD OF FORECAST AREA...WHERE UP TO ONE HALF INCH OF ICE IS
POSSIBLE AROUND MOBERLY AND SEDALIA...WHILE AROUND A QUARTER INCH OF
ICE IS EXPECTED ACROSS THE KC METRO AND ST JOSEPH AREAS.

ATTENTION THEN TURNS TO SHORTWAVE CURRENTLY OVER NORTHERN ROCKIES.
AS THIS WAVE DIGS INTO PLAINS TONIGHT INTO SUNDAY...850MB BAROCLINIC
ZONE PROGGED TO PUSH INTO NORTHWEST MO THIS EVENING...THEN ACROSS
REMAINDER OF CWA OVERNIGHT. HAVE INCREASED POPS TO LIKELY ASSOCIATED
WITH THIS FEATURE. EXPECT AN INCH OR TWO OF ACCUMULATION AROUND THE
MARYVILLE AREA...WITH LESS THAN AN INCH ELSEWHERE. 00Z GFS IS SLOWER
AND DEEPER WITH EVOLUTION OF UPPER TROUGH ACROSS PLAINS...AND
SUGGESTS 850MB LOW TO DEVELOP/TRACK ACROSS SOUTHWEST INTO CENTRAL
MO...WITH BULLSEYE OF OMEGA ACROSS CENTRAL MO. HAVE BUMPED POPS FOR
MONDAY AFTERNOON/EVENING...WITH HIGHEST POPS ACROSS SOUTHERN
CWA...WHERE 2 TO 3 INCHES OF SNOW ACCUMULATION LOOKS POSSIBLE.

SEAMAN

.PREV DISCUSSION...

945 PM SAT JAN 24...

HAVE EXTENDED THE ICE STORM WARNING AND WINTER WEATHER ADVISORY
UNTIL 6 PM SUNDAY. 00Z ETA IS SLOWER THAN PREVIOUS RUNS AND THIS IS
SUPPORTED BY SLOWER NORTHWARD MOVEMENT OF PRECIPITATION. OVERNIGHT
THE FREEZING RAIN SHOULD BE RATHER LIGHT. THE INTENSITY SHOULD PICK
UP AROUND 12Z...GIVE OR TAKE 2 HOURS. ICE ACCUMULATIONS COULD REACH
A THIRD OF AN INCH IN MANY LOCATIONS. IF ETA QPF IS TO BE BELIEVED
THAN HALF AN INCH OF ICE IS NOT FAR FETCHED IN THE SEDALIA AREA.

MJ

&&

.PREV DISCUSSION...

445 PM...
THE UPPER LOW PRESSURE SYSTEM WILL CONTINUE TO EJECT EASTWARD ACROSS
NORTHERN TEXAS THIS EVENING. CURRENT PRECIPITATION SHIELD IS
ADVANCING NORTHWARD AS THE UPPER TROUGH APPROACHES AND WARM MOIST
AIR IS LIFTED OVERTOP OF THE FRONT LOCATED ACROSS CENTRAL ARKANSAS.
THE PRECIPITATION WILL WORK ITS WAY NORTHWARD THIS EVENING AND AS
PROGGED BY LIFT ON THE 290/295K THETA SURFACES...WILL ENTER THE
SOUTHERN FORECAST AREA AROUND 06Z SUNDAY. AS SURFACE TEMPERATURES
FALL BELOW THE FREEZING MARK...RAIN WILL BECOME FREEZING RAIN. THE
AVN AND ETA DISAGREE AS TO THE EXTENT OF THE 850MB WARM INTRUSION.
THE AVN IS QUICK TO COOL OFF THE MID LEVELS WHICH WOULD SUGGEST MORE
OF A SLEET/SNOW EVENT. DID NOT BUY THE AVN SOLUTION AS THE ETA
APPEARED TO BE BETTER INITIALIZED AT THE SURFACE AND 850MB AS
COMPARED TO OBSERVATIONS. ALSO FEEL THAT THE ETA HAS A BETTER HANDLE
ON THE DETAILS OF THE WARM INTRUSION FROM 900MB TO 750MB AS DEPICTED
BY FORECAST SOUNDINGS. AFTER FREEZING PRECIPITATION GETS GOING AFTER
MIDNIGHT...AM EXPECTING IT TO LAST THROUGH THE MORNING HOURS BEFORE
TAPERING OFF BY NOON TOMORROW. ICE ACCUMULATIONS ON THE ORDER OF A
QUARTER INCH OR GREATER ARE STILL EXPECTED BY 18Z SUNDAY...EXCEPT
ACROSS FAR NORTHERN MISSOURI WHERE ICE ACCUMULATIONS WILL BE LESS AS
THE FREEZING RAIN CHANGES TO SLEET AND SNOW DURING THE MORNING
HOURS. AS THE WARM LAYER COOLS ON SUNDAY...WOULD NOT BE SURPRISED IF
SLEET MIXES IN WITH THE FREEZING RAIN MISSOURI ACROSS CENTRAL
MISSOURI.

FREEZING DRIZZLE IS EXPECTED TO PERSIST SUNDAY AFTERNOON ACROSS MUCH
OF THE AREA. POCKETS OF GREAT ENOUGH LIFT COULD RESULT IN THE
FREEZING DRIZZLE BECOMING MIXED WITH SLEET TOMORROW AFTERNOON. THE
TEMPERATURE PROFILE IS EXPECTED TO BE ENTIRELY BELOW FREEZING LATE
SUNDAY NIGHT WHEN A CHANGEOVER TO SNOW IS EXPECTED AS A SHORTWAVE
AHEAD OF THE MAIN UPPER TROUGH AXIS NEARS THE REGION. SNOW IS
EXPECTED TO END LATE MONDAY AFTERNOON AFTER THE TROUGH AXIS MOVES
ACROSS.

TEMPERATURES OVER THE NEXT TWO DAYS WILL NOT VARY MUCH FROM MINIMUM
TO MAXIMUM READINGS UNDER SIGNIFICANT CLOUD COVER. HAVE LOWERED
DAYTIME TEMPERATURES TO MATCH THIS THINKING.

IN THE EXTENDED...MODELS HAVE HAD DIFFICULTLY WITH A SERIES OF FAST
SHORTWAVES ENCOUNTERING A COLD VORTEX IN SOUTHWEST CANADA. LACK OF
STRONG AMPLIFICATION OF THE EASTERN PACIFIC RIDGE/WESTERN US RIDGE
IN RECENT MODELS HAS LED TO THE MODELS BACKING OFF ON THE DEEP AND
COLD
PENETRATION OF THE ARCTIC AIR MASS THAT THE MODELS ADVERTISED A FEW
DAYS AGO. WITH STRONG ZONAL FLOW IN THE EASTERN PACIFIC INHIBITING
ANY MAJOR AMPLIFICATION THROUGH NEXT SATURDAY...HAVE DOUBTS THAT WE
WILL SEE ANY FRIGID AIR MASS PLUNGE DEEP INTO THE CENTRAL PLAINS. AS
PER THE LATEST AVN...THE AVN IS SLOWER WITH TIMING OF THE FRONT AS
COMPARED WITH THE 00Z GFS. WILL STILL STICK WITH FASTER 00Z GFS AS
PER EARLIER COORDINATION. MAY HAVE TO ADJUST LATER...BUT UPPER
TROUGH MAY TRIGGER A LITTLE LIGHT SNOW BEHIND THE FRONT ON THURSDAY.
OTHERWISE...TEMPERATURES WILL SLOWLY MODERATE TUESDAY AND WEDNESDAY
AND SLOWLY RISE AGAIN FRIDAY AND SATURDAY. HAVE HELD OFF
INTRODUCTION OF PRECIPITATION ON SATURDAY DUE TO LACK OF CONFIDENCE
DUE TO RECENT PERFORMANCE.

STOFLET/DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...ICE STORM WARNING FOR EXTREME NORTHEAST AND EAST CENTRAL KS
FROM MIDNIGHT SATURDAY NIGHT THROUGH 6 PM SUNDAY. SEE STLWSWMCI FOR
DETAILS.

MO...ICE STORM WARNING FOR MUCH OF NORTHERN AND CENTRAL MISSOURI
FROM MIDNIGHT SATURDAY NIGHT THROUGH 6 PM SUNDAY. SEE STLWSWMCI FOR
DETAILS.

WINTER WEATHER ADVISORY FOR EXTREME NORTHERN MISSOURI FROM MIDNIGHT
SATURDAY NIGHT THROUGH 6 PM SUNDAY. SEE STLWSWMCI FOR DETAILS.

WFO EAX
Hazardous weather outlook, Jan 25, 6:00 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CST SUN JAN 25 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261200-

...AN ICE STORM WARNING REMAINS IN EFFECT FOR MUCH OF THE OUTLOOK
AREA THROUGH 6 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF FREEZING RAIN WILL CONTINUE ACROSS MUCH OF NORTHERN AND
CENTRAL MISSOURI...AS WELL AS ADJACENT AREAS OF EXTREME EASTERN
KANSAS...THROUGH THE EARLY AFTERNOON HOURS. ICE ACCUMULATIONS IN
EXCESS OF ONE QUARTER INCH CAN BE EXPECTED ACROSS AREAS ALONG AND
SOUTH OF A ST JOSEPH TO KIRKSVILLE LINE.

COLDER AIR WILL FILTER INTO THE REGION THIS EVENING...RESULTING IN A
CHANGEOVER TO LIGHT SNOW. MINOR SNOW ACCUMULATIONS WILL BE
POSSIBLE...PRIMARILY ACROSS WESTERN MISSOURI WHERE UP TO AN INCH OR
TWO OF ACCUMULATION CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL AFFECT THE REGION MONDAY AND MONDAY NIGHT.
SNOW IS EXPECTED TO DEVELOP AND SPREAD ACROSS EXTREME EAST CENTRAL
KANSAS INTO NORTHERN AND CENTRAL MISSOURI MONDAY AFTERNOON INTO
MONDAY EVENING. SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES CAN BE
EXPECTED...ESPECIALLY OVER WEST CENTRAL AND CENTRAL MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SPOTTERS ARE
ENCOURAGED TO FORWARD PRECIPITATION AND ICING REPORTS TO THE NATIONAL
WEATHER SERVICE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SEAMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Atchison

When
January 25, 9:30 AM CST to 1:00 PM CST
Where
Atchison forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Winter Storm, Doniphan

When
January 25, 9:30 AM CST to 1:00 PM CST
Where
Doniphan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384330, 5384331.